The full name for a hyper is hyperglycaemia. This happens when your blood glucose levels are too high – usually above 7mmol/l before a meal and above 8.5mmol/l two hours after a meal.
There are several reasons why this may happen. It may be that you:
- have missed a dose of your medication
- have eaten more carbohydrate than your body and/or medication can cope with
- are stressed
- are unwell from an infection
- have over-treated a hypo
Signs and symptoms of a hyper
- passing more urine than normal, especially at night
- being very thirsty
- tiredness and lethargy
Treating a hyper
Treatment of hypers will depend on what caused them. If they are a regular occurrence, contact your diabetes healthcare team for a review of your medications and/or lifestyle. If your blood glucose level is high for a short time, emergency treatment won’t be necessary. But if it stays high you need to take action:
- drink plenty of sugar-free fluids.
- if you are on insulin, you may need to take extra insulin.
- if you are feeling unwell, especially if you are vomiting, you must contact your diabetes healthcare team for advice.
How to prevent a hyper
- Be aware of your carbohydrate portions and how they may be affecting your blood glucose levels.
- When you are ill, continue taking your diabetes medication even if you aren’t eating, and contact your diabetes healthcare team if you need more information.
- Be as active as possible.
- Remember to take your insulin and diabetes medication, and always take them correctly.
- You may need more medication – discuss this with your diabetes healthcare team.
If your blood glucose level is high for just a short time, emergency treatment won’t be necessary. But if it stays high you need to take action to avoid developing diabetic ketoacidosis.
Check your blood or urine for ketones if your blood glucose level is 15mmol/l or more. If ketones are present it is likely that you do not have enough insulin in your body, so you may need to increase the dose or give an extra dose. Talk to your diabetes team about how to do this. Make sure you drink plenty of sugar-free fluids. If you have ketones and are unwell, especially if you are vomiting, you must contact your diabetes team for advice.
The best way to avoid hypos and hypers is by checking your blood glucose level regularly, and even more closely if:
- you have not eaten as well as expected
- you have done a lot of physical activity
- you are unwell
- there has been any change in the routine that might upset your diabetes management.
Keep something to treat a hypo or hyper with you at all times. Carry diabetes ID to alert people to your diabetes and help them to help you if you are having a hypo. Make sure people close to you know what your hypo symptoms are and how to treat a hypo or hyper.